Colorado, 2021Flash Flood and Hail in Colorado, July 4, 2021
July 4, 2021 · NWS BOU · 5 events in 4 counties and zones
Isolated thunderstorms developed across portions of Douglas, Grand and Morgan counties. Microburst winds damaged boats on Grand Lake.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- $10,000
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed across portions of Douglas, Grand and Morgan counties. Microburst winds damaged boats on Grand Lake. One pontoon boat was lifted off the water and landed upside down near a home. In Larimer County, a brief period of heavy rain caused minor flash flooding in the Cameron Peak burn area near Glen Haven, along Miller Fork. In Douglas County, nickel size hail was observed. Lightning sparked a small grass fire near Wiggins in Morgan County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 4, 9:07 AM MST, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 4, 9:07 AM MST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1007 AM MDT Sun Jul 4 2021
.UPDATE...
Issued at 951 AM MDT Sun Jul 4 2021
Morning soundings continue to show elevated PW values above 0.80
with dewpoints across the plains above 50 degrees. With
temperatures expected to reach once again into the lower 90s, CAPE
values will respond with 600 to 1200 J/KG possible by the late
afternoon with increased storm potential as the cap erodes.
Similar to yesterday, storms will form over the higher terrain and
push ESE. With the upper ridge strengthening upper level flow has
decreased slightly bringing slower moving storms and nudging burn
scar flood projections into the limited category. Model soundings
show less bulk shear today with PW values over an inch. This means
storms will most likely stay sub severe with the main impacts
being moderate to heavy rain, small hail and gusty winds with
storms and outflows. Some outflows could aid in developing further
convection, especially if they wander into more favorable
antecedent conditions. Similar to yesterday storms should
start to dissipate after 8 pm with just a slight chance of storms
over southern Lincoln county after 9 pm.
&&
.SHORT TERM...(Today and tonight)
Issued at 350 AM MDT Sun Jul 4 2021
Skies are nearly cloud free over the CWA this morning. The
exception being two small convective cells, one over north central
Grand County, the other over central Douglas County. They were
both move southeastward and I not certain if they are producing
any rain down to the ground. Surface dew points are all in the mid
and upper 50s F right now for the foothills and plains.
Upper ridging is to continue its domination over the CWA's
weather today and tonight. The weak northwesterly jet flow flow will
continue along with benign synoptic scale energy through tonight.
Also, more normal diurnal wind patterns will prevail in the low
levels.
Concerning today's convection, the precipitable water value progs
look to change little with 1.00 inch plus numbers over the plains
and 0.5 to 1.00 inch numbers over the mountains and foothills today
and tonight. The best CAPE for today is over the mountains and
foothills, with the highest values over the eastern border this
evening. Now the models show the flow aloft to be a tad weaker
later today and this evening compared to what they were yesterday.
For pops, will continue with "scattered" coverage for the most part
and will need to mention some burn area flooding potential. Today's
high temperatures will be quite similar to Saturday's highs.
.LONG TERM...(Monday through Saturday)
Issued at 317 AM MDT Sun Jul 4 2021
Moisture will increase Monday and Monday night ahead of an upper
level trough moving across Wyoming. Precipitable water values will
climb above an inch over northeast Colorado. Temperatures around
90F and dew points near 50F yield about 500-1000 J/kg of surfaced
based CAPE off the GFS model. Shear will be weak, so the main
threat is expected to be heavy rain. Scattered to numerous
thunderstorms are expected to form Monday afternoon and evening.
Convection will decrease Monday evening, but some showers and
thunderstorms will continue into the overnight hours and into
Tuesday morning as the upper level trough drops southeast from
Wyoming and moves across Colorado. Expect a cloudy mild night with
lows in the 60s. This cloudiness will continue into Tuesday and
keep highs in the 80s. The trough axis pushes through the area
before peak heating Tuesday. The ECMWF shows a good amount and
afternoon showers and thunderstorms. Meanwhile, the GFS and NAM
indicate some drying Tuesday afternoon with most of the convection
confined to southeast Colorado. By Tuesday evening, there's good
agreement among the models with drier moving into the area with
mostly clear skies expected by sunset.
The upper level ridge over the Great Basin will intensify
Wednesday and Thursday. This will bring warmer and drier
conditions to Colorado. The warmest day of the week looks to be
Thursday where highs are expected to be well into the 90s. A few
low 100s will also be possible. Moisture will be limit with
precipitable water values less than three-quarters of an inch. If
any convection is able to form, would expect it to be high based
with gusty winds and light rainfall.
An upper level trough rounding the top of the ridge over Montana
Thursday night will send a cold south through northern Colorado
late Thursday night or early Friday. This is expected to drop
highs by about 10F for Friday and Saturday. At this time, still
doesn't appear to be enough moisture and instability for afternoon
convection Friday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 951 AM MDT Sun Jul 4 2021
VFR conditions are expected through the TAF period. Winds will be
light and variable through 18z before they turn more NE and north
with convection starting over the higher terrain by 20z. Storms
could produce gusty outflow winds at BJC and DEN after 21z with
some gusting up to 30-35 mph. Storm potential will be higher at
BJC and APA after 22z with DEN seeing VCTS most likely. Conditions
will improve after 01z with drainage expected by 04z.
&&
.HYDROLOGY...
Issued at 401 AM MDT Sun Jul 4 2021
Scattered thunderstorms are expected this afternoon and early
evening over the western two-thirds of the CWA. Moisture levels
remain pretty high and the storm motion should be around 15 mph.
So, there will be a moderate threat of burn area flash flooding
this afternoon.
Scattered to numerous thunderstorms are expected Monday afternoon
and evening. Heavy rainfall will accompany the stronger storms
and elevated the flash flood threat across the burn areas. The
airmass begins to dry Tuesday afternoon. Afternoon showers and
thunderstorms will be possible again Tuesday. However, fewer
storms are expected and they should be slightly weaker. This will
result in a lower flash flood threat for the burn areas. High
pressure strengthens over Great Basin Wednesday and Thursday.
This will bring a warmer and drier trend with little to no
rainfall expected in the latter half of the week.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&
UPDATE...Bowen
SHORT TERM...RJK
LONG TERM....Meier
AVIATION...Bowen
HYDROLOGY....Meier/RJK
Hazardous weather outlook, Jul 4, 10:11 AM MST, 34 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1111 AM MDT Sun Jul 4 2021
COZ030>051-051715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1111 AM MDT Sun Jul 4 2021
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms will be possible this afternoon and into
the early evening hours. Storms will form over the higher terrain
and move east to southeast across the Metro area after 1 pm an
then the eastern plains after 3 pm. Main impacts include moderate
to heavy rain, small hail, gusty winds, and lightning. Conditions
will improve after 8 pm across the region. Temperatures today will
be warm again with highs reaching into the 70s across the higher
terrain and 90s over the plains.
Tonight will be another mild evening with lows in the upper 50s to
lower 60s under party cloudy skies.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Scattered to numerous thunderstorms are expected Monday afternoon
and evening with heavy rain possible. This will elevate the flash
flood threat over the burn areas. Another round of showers and
thunderstorms will be possible Tuesday before drier air moves into
the region for Wednesday. This will be the start of a warmer and
drier period for the latter half of the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight, but
reports of heavy rain, flooding and hail will be appreciated.
Event by event
2 hail, 1 thunderstorm wind, 1 flash flood, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Grand
- When
- July 4, 10:45 AM MST
- Where
- Grand County, 1.74 mi SW of Grand Lake
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 40.230, -105.840
Strong microburst winds damaged several boats at Grand Lake. Two large pontoon boats were lifted out of the water, one landed upside down near a home.
Hail, Douglas
- When
- July 4, 1:46 PM MST
- Where
- Douglas County, 2.66 mi E of Highlands Ranch
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.550, -104.920
Flash Flood, Larimer
- When
- July 4, 2:15 PM MST to 2:59 PM MST
- Where
- Larimer County, 1.65 mi N of Glen Haven to 1.38 mi NNW of Glen Haven
- Cause
- Heavy Rain / Burn Area
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 40.473, -105.436
Larimer County Sheriff reported flash flooding near Glen Haven. An estimated 1.2 inches of rain fell in one hour. The areas around Steamside Drive and Fishermans Lane just north of Glen Haven were most impacted by floodwaters from Miller Fork.
Hail, Douglas
- When
- July 4, 2:16 PM MST
- Where
- Douglas County, 2.14 mi NNW of Parker
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.550, -104.780
Lightning, Morgan
- When
- July 4, 4:15 PM MST
- Where
- Morgan County, 0.53 mi E of Wiggins
- Crop damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 40.230, -104.060
Lightning sparked a grass fire.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Tropical Storm in Gulf of Mexico, July 4 to 6, 20219 deaths · 4 events
- Rip Current in Maryland, July 4, 20211 death · 1 event
- Flash Flooding and Debris Flow in Arizona, July 4, 2021$800,000 · 5 events
- Flood and Hail in Texas, July 4 to 5, 2021$6,000 · 2 in hail · 13 events
- Hail and Damaging Winds in Kansas, July 4, 20211.75 in hail · 8 events
- Hail and Damaging Winds in Kansas, July 4, 2021$2,000 · 1.75 in hail · 6 events
- Flooding in Texas, July 4 to 5, 20216 events
- Damaging Winds in Montana, July 4, 202156 kt wind · 5 events
- Hail and Damaging Winds in New Mexico, July 4, 2021$6,000 · 55 kt wind · 4 events
- Damaging Winds in Oklahoma, July 4, 202168 kt wind · 4 events
- Hail in Nebraska, July 4, 20211 in hail · 3 events
- Flash Flood and Hail in Colorado, July 4, 20211 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971631, 971628, 971660, 971629, 971630.